Illinois, 2020

Damaging Wind in Illinois, June 21, 2020

June 21, 2020 · NWS DVN · 1 event in 1 county or zone

A storm system moving across the region interacted with a quasi-stationary frontal boundary and brought scattered showers and thunderstorms to the area. One of these thunderstorms produced damaging wind gusts that knocked down a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moving across the region interacted with a quasi-stationary frontal boundary and brought scattered showers and thunderstorms to the area. One of these thunderstorms produced damaging wind gusts that knocked down a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:14 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 21, 2:14 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 PM CDT Sun Jun 21 2020

.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 21 2020

Much of the area was enjoying a pleasant but warm and humid Father's
Day with a mix of clouds and sunshine with very weak high
pressure ridging overhead. KDVN was showing scattered pulse storms
developing across the area with daytime heating pushing us above
our convective temperature (12z sounding convective temp was at 80
F). Storms were moving very slowly with little steering flow
aloft, and were dying out reasonably quickly with little vertical
shear to promote organization. However, the strongest storms were
taking advantage of high instability and steep low-level lapse
rates, with some reports of hail to nickel size and damage to corn
crops received from northern Benton County. Temperatures as of 3
PM were in the lower to middle 80s.

Off to the west, 18z surface analysis showed a cold front beginning
to take shape across the Dakotas south into Nebraska and Kansas.
This front will be the primary focus of our weather impacts for the
short term period.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 312 PM CDT Sun Jun 21 2020

Key Messages:

1) Scattered showers and storms expected through this evening.

2) Decaying complex of showers/storms to move through the area
Monday morning; scattered showers and storms to follow through
midday.

3) Low potential for severe storms mainly east of the Mississippi
River Monday afternoon and evening; damaging winds and large hail
are the primary threats.

Discussion.

This Evening through Midnight...

Expected scattered showers and storms to persist through the evening
before coverage wanes by sunset. Storms will mainly be wind and hail
producers with a buoyant atmosphere (SBCAPEs of 2500-3500 J/kg),
steep low-level lapse rates and dry air aloft (leading to DCAPES
near 1000 J/kg). With little steering flow aloft, storms will also
be quick to dump torrential rainfall. Given that these storms aren't
lasting too long, shear is not availible for storm organization and
that soils are mainly dry, the threat of seeing flash flooding is
low.

Quiet conditions will follow for the rest of the evening, with
temperatures falling into the upper 60s to low 70s by midnight.

Midnight through Midday Monday...

Attention will quickly turn to the west as showers and storms that
fire from north central Iowa to eastern Nebraska ahead of the cold
front quickly congeal from cold pool processes and a 25-40 kt LLJ
into an MCS early tonight. Initial upwind prorogation vectors from
the west will eventually switch to the northwest, allowing the
complex to progress into our area around midnight. Potential exists
for strong winds, possibly severe, with the complex as it initially
rolls in as storms take advantage of the still steep low-level lapse
rates to allow momentum transfer. Should the complex become outflow
dominant, then the severe threat will decrease and become more of a
heavy rain producer. A marginal risk of severe weather remains in
place across our far northwest CWA from SPC, while a marginal risk
of excessive rainfall is in place across the western CWA from WPC.

The MCS should arrive at the Mississippi River around 3-5 AM, and
should be on a weakening trend as we lose moisture convergence and
the LLJ. Despite that, additional weak impulses rotating around a
500 hPa low centered just north of Lake Superior will keep the
threat of scattered showers and storms through midday.

Monday Afternoon and Evening...

Cold front will be approaching the area from the west, and is
progged to be just west of the Mississippi River around 18z. A
stronger shortwave ejecting out of the upper level low will quickly
move into northern Missouri and interact with the front, leading to
development of more showers and storms along the front and in the
warm sector out ahead of it. Severe potential is uncertain given the
progressive nature of the front and uncertainty in how much the
atmosphere will recover from morning convection. The main threats,
should severe storms develop, will be damaging winds and large hail
with steepening low and mid level lapse rates with the shortwave.
SPC maintains a marginal risk of severe storms for the area.

The front will pass across the region during the evening, taking all
showers and storms further into north central Illinois by midnight.
Expect quiet conditions for the remainder of the night, with
overnight lows falling into the upper 50s to low 60s.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 312 PM CDT Sun Jun 21 2020

Key Messages:

1) Cooler temperatures for mid week with diurnal rain showers
possible.

2) Warmer temperatures and chances for showers and storms return by
the end of the week.

Discussion.

Tuesday through Thursday...

High pressure building into the Great Plains and Mississippi River
Valley will usher in cooler temperatures across the area. Afternoon
highs during this period will be in the mid to upper 70s with more
comfortable dew points in the 50s.

The 500 hPa upper level low will continue to rotate around the upper
Great Lakes through this period before progressing into northern
Ontario by Friday. As it does so, several weak shortwave impulses
will eject out of it into the Midwest, which may drive some diurnal
rain showers and isolated thunderstorms. Severe weather is not
expected.

Thursday Night on...

Warm front progged to move north across Iowa and Illinois, bringing
back southerly flow, chances of showers/storms and a return of heat
and humidity to the area to close out the work week. Highs look to
climb back into the upper 80s by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1216 PM CDT Sun Jun 21 2020

Developing CU across the area right now should remain scattered,
with predominantly VFR condtions at all terminals for the next 24
hours. There is a slight chance of a shower or storm across the area
this afternoon and evening, but the main concern arrives later
tonight/Monday morning as guidance shows a complex of thunderstorms
moving across the area. Sites most likely to see impacts are
KCID/KDBQ, where drops to MVFR visibilities and ceilings are likely.
Threat will be decreasing towards KMLI/KBRL as storms decay by 10z-
12z. A cold front will be approaching the area from the northwest
late Monday morning, which looks to bring MVFR ceilings to KCID
around 22/18z. However, guidance remains in disagreement on timing
so have left mention out of this TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Jun 21, 3:48 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Sun Jun 21 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will develop this afternoon
across portions of the Outlook Area. While widespread severe
weather is not expected with this afternoon activity, a stronger
storm cell may be able to produce gusty winds and hail up to dime
size. Frequent cloud to ground lightning and locally heavy
downpours will also occur with afternoon thunderstorms.

Later tonight there will be the chance for a larger area of
thunderstorms moving down into the area from the northwest. Again,
at this time widespread severe weather is not expected. But there
may be a chance for a stronger segment of storms to produce gusty
winds and heavy rainfall that may lead to flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected on Monday and Monday evening. At this
time severe storms are not anticipated, but stronger storms could
produce gusty winds, small hail, and heavy rain.

Storms will be possible later in the week, but it is too early to
assess any potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed today
and tonight.

12/Brooks

In the hours before

Local storm report, Jun 21, 2:32 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 WNW LAFAYETTE         42.15N 91.70W
06/21/2020  M1.00 INCH       LINN               IA   BROADCAST MEDIA

            CORRECTS PREVIOUS HAIL REPORT TO CORRECT THE
            TIME FROM 1 WNW LAFAYETTE. SPIKED HAIL STONE
            THAT IS ROUGHLY QUARTER SIZED. ONE SPIKE
            MEASURED 1.2 INCHES IN DIAMETER.

&&

DC
Special weather statement, Jun 21, 2:33 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
333 PM CDT Sun Jun 21 2020

IAC113-212100-
Linn-
333 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 400 PM
CDT...

At 332 PM CDT, a strong thunderstorm was located over Whittier, or
11 miles west of Anamosa, moving east at 20 mph. Another strong
thunderstorm was located near Palo also moving to the east.

Winds in excess of 40 mph and penny size hail are possible with
these storms.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Springville, Alburnett,
Whittier, Toddville, Waubeek, Viola, Matsell Bridge Natural Area,
Marion Airport and Lafayette.

This includes Interstate 380 between mile markers 24 and 33.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4214 9176 4219 9136 4211 9136 4204 9137
      4202 9179
TIME...MOT...LOC 2032Z 265DEG 18KT 4211 9151

McClure
Special weather statement, Jun 21, 2:35 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
335 PM CDT Sun Jun 21 2020

ILC011-073-212100-
Henry-Bureau-
335 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND WEST
CENTRAL BUREAU COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, a strong thunderstorm was located over Kewanee, moving
east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kewanee and Neponset.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4123 8987 4122 8987 4121 9001 4131 9002
      4132 8979 4123 8974
TIME...MOT...LOC 2035Z 265DEG 18KT 4126 8993

McClure
Special weather statement, Jun 21, 3:20 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
420 PM CDT Sun Jun 21 2020

IAC113-212145-
Linn-
420 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINN COUNTY UNTIL
445 PM CDT...

At 420 PM CDT, a strong thunderstorm was located near Bertram, or 8
miles east of Cedar Rapids, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Marion, Springville, Bertram, Marion Airport, Paralta and Squaw Creek
Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4193 9137 4196 9160 4204 9159 4206 9137
TIME...MOT...LOC 2120Z 280DEG 13KT 4200 9152

McClure
Special weather statement, Jun 21, 3:21 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CDT Sun Jun 21 2020

IAC011-113-212145-
Benton-Linn-
421 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BENTON AND WEST
CENTRAL LINN COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located over Shellsburg, or
9 miles southeast of Vinton, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Center Point, Palo, Shellsburg, Toddville and Pleasant Creek State
Recreation Area.

This includes Interstate 380 between mile markers 32 and 35.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4206 9192 4215 9190 4218 9171 4205 9172
TIME...MOT...LOC 2121Z 271DEG 11KT 4211 9186

McClure
Local storm report, Jun 21, 3:24 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 N SHELLSBURG          42.15N 91.87W
06/21/2020  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

            JUST UNDER A HALF AN INCH OF RAIN.

&&

DC

The radar

The Quad Cities radar (KDVN), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 21, 3:28 PM CST
Where
Henry County, 2.81 mi N of Atkinson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.460, -90.010

A public report of a large tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898910.